Alert archive / Kansas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 26, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Apr 5, 1997, 10:13 PM CST for Bourbon County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 5, 1997, 10:13 PM CST (04:13 UTC)
- Expired
- Apr 5, 1997, 11:00 PM CST
- In force
- 47 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
County Bourbon County, KS
The radar
The Pleasant Hill radar (KEAX), 118 km from the middle of the area, began a volume at 04:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 4.2 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2255 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 163 m²/s²
- 0-3 km storm-relative helicity
- 182 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGF 060414 RRA SVRSGF KSC011-060500- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 1013 PM CST SAT APR 5 1997 * SEVERE THUNDERSTORM WARNING FOR BOURBON COUNTY - SOUTHEAST KANSAS * UNTIL 1100 PM CST * SOME AREAS AFFECTED PETERSBURG AND PORTERVILLE THRU 1020 PM UNIONTOWN AND REDFIELD BY 1030 PM DEVON AND HARDING BY 1045 PM * AT 1012 PM SPRINGFIELD DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 20 MILES WEST OF FT SCOTT NEAR PORTERVILLE AND WAS MOVING EAST-NORTHEAST AT 40 MPH. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 8:07 PM CST, 2 hours 6 minutes earlier.
Area forecast discussion, Apr 5, 8:07 PM CST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 805 PM CST SAT APR 5 1997 AREA OF SHRA/TSRA OVER KANSAS DEVELOPED RAPIDLY THIS EVENING. 00Z UPPER AIR DATA ANALYSIS REVEALED THE CAUSES: PRECIPITATION FORMED ALONG LEADING EDGE OF 500 MB COLD POOL (SGF -15/DDC -24) WITH LEFT FRONT QUAD OF 300 MB JET ALSO MOVING OVER SOUTHERN KANSAS. NOT MUCH MOISTURE INDICATED ON EVENING SOUNDINGS IN THE LOWER LEVELS OF THE ATMOSPHERE... BUT STRONG DYNAMICS ARE SQUEEZING OUT EVERY AVAILABLE DROP. ISOLATED SHOWERS HAD ALSO DEVELOPED OVER EXTREME SOUTHEASTERN KANSAS OVER THE PAST HOUR...MOVING NORTHEAST. KANSAS ACTIVITY SHOULD ROTATE NORTHEAST WITH THE BULK STAYING NORTHWEST OF THE CWA. STILL...WILL UPDATE ZONES TO ADD A FEW SHOWERS THIS EVENING IN THE SOUTHEAST KANSAS/JOPLIN GROUPS. WITH LOSS OF HEATING...RAIN SHOULD DIMINISH TOWARD MIDNIGHT. WILL HAVE TO SEE IF THAT OCCURS OR IF TSRA PLAGUES THE CWA OVERNIGHT. MS
Nearby
Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.